Hi stranger! Signing up for MypetMD is easy, free and puts the most relevant content at your fingertips.

Get Instant Access To

  • 24/7 alerts for pet-related recalls

  • Your own library of articles, blogs, and favorite pet names

  • Tools designed to keep your pets happy and healthy

or Connect with Facebook

By joining petMD, you agree to the Privacy Policy.

Antibiotics-Induced Enteritis in Hamsters




Antibiotic therapy should be discontinued or changed immediately. To return the beneficial bacteria to the digestive system, probiotics such as those containing Lactobacillus is given. Medications such as cisapride or metoclopramide are also often precribed to stimulate the motility of the intestine.


Living and Management


While recovering from the toxicity, the hamster should be monitored for symptoms indicating an allergic relapse. In addition, consult your veterinarian about the hamster's dietary requirements during the recovery period. If your pet refuses to eat, force-feeding may be necessary.




In general, you should avoid giving your pet hamster any antibiotic medicines unless specifically directed by a veterinarian. If the medication is prescribed, monitor the hamster's condition carefully and advise your veterinarian if any toxic symptoms such as diarrhea should arise.

Comments  0

Leave Comment